Table of Contents Author Guidelines Submit a Manuscript
Discrete Dynamics in Nature and Society
Volume 2015, Article ID 306302, 7 pages
http://dx.doi.org/10.1155/2015/306302
Research Article

Periodic Oscillations in a Chemostat Model with Two Discrete Delays

College of Science, University of Shanghai for Science and Technology, Shanghai 200093, China

Received 22 October 2014; Accepted 30 January 2015

Academic Editor: Daniele Fournier-Prunaret

Copyright © 2015 Tiansi Zhang et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. T. Egli, “The ecology and physiological significance of the growth of heterotrophicmicroorganisms with mixtures of substrates,” in Advances in Microbial Ecology, vol. 14 of Advances in Microbial Ecology, pp. 305–386, Springer US, New York, NY, USA, 1995. View at Publisher · View at Google Scholar
  2. H. L. Smith and P. Waltman, The Theory of the Chemostat, vol. 13 of Cambridge Studies in Mathematical Biology, Cambridge University, Cambridge, UK, 1995. View at Publisher · View at Google Scholar · View at MathSciNet
  3. S. B. Hsu, S. Hubbell, and P. Waltman, “A mathematical theory for single-nutrient competition in continuous cultures of micro-organisms,” SIAM Journal on Applied Mathematics, vol. 32, no. 2, pp. 366–383, 1977. View at Publisher · View at Google Scholar · View at MathSciNet
  4. P. Waltman, S. P. Hubbell, and S. B. Hsu, “Theoretical and experimental investigations of microbial competition in continuous culture,” in Modeling and Differential Equations in Biology, T. Burton, Ed., pp. 107–152, Dekker, New York, NY, USA, 1980. View at Google Scholar · View at MathSciNet
  5. S. L. Yuan, D. M. Xiao, and M. A. Han, “Competition between plasmid-bearing and plasmid-free organisms in a chemostat with nutrient recycling and an inhibitor,” Mathematical Biosciences, vol. 202, no. 1, pp. 1–28, 2006. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  6. R. M. Nisbet, J. McKinstry, and W. S. C. Gurney, “A ‘strategic’ model of material cycling in a closed ecosystem,” Mathematical Biosciences, vol. 64, no. 1, pp. 99–113, 1983. View at Publisher · View at Google Scholar · View at Scopus
  7. S. G. Ruan, “Persistence and coexistence in zooplankton-phytoplankton-nutrient models with instantaneous nutrient recycling,” Journal of Mathematical Biology, vol. 31, no. 6, pp. 633–654, 1993. View at Publisher · View at Google Scholar · View at MathSciNet
  8. S. G. Ruan, “A three-trophic-level model of plankton dynamics with nutrient recycling,” The Canadian Applied Mathematics Quarterly, vol. 1, no. 4, pp. 529–553, 1993. View at Google Scholar · View at MathSciNet
  9. R. H. Whittaker, Communities and Ecosystems, Macmillan, New York, NY, USA, 1975.
  10. G. I. Bischi, “Effects of time lags on transient characteristics of a nutrient cycling model,” Mathematical Biosciences, vol. 109, no. 2, pp. 151–175, 1992. View at Publisher · View at Google Scholar · View at Scopus
  11. X.-Z. He and S. Ruan, “Global stability in chemostat-type plankton models with delayed nutrient recycling,” Journal of Mathematical Biology, vol. 37, no. 3, pp. 253–271, 1998. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  12. K. Wang, Z. D. Teng, and F. Q. Zhang, “Global behaviors of a chemostat model with delayed nutrient recycling and periodically pulsed input,” Discrete Dynamics in Nature and Society, vol. 2010, Article ID 830951, 21 pages, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  13. H. I. Freedman and Y. T. Xu, “Models of competition in the chemostat with instantaneous and delayed nutrient recycling,” Journal of Mathematical Biology, vol. 31, no. 5, pp. 513–527, 1993. View at Publisher · View at Google Scholar · View at MathSciNet
  14. E. Beretta, G. I. Bischi, and F. Solimano, “Stability in chemostat equations with delayed nutrient recycling,” Journal of Mathematical Biology, vol. 28, no. 1, pp. 99–111, 1990. View at Publisher · View at Google Scholar · View at MathSciNet
  15. S. G. Ruan and G. Wolkowicz, “Persistence in plankton models with delayed nutrient recycling,” The Canadian Applied Mathematics Quarterly, vol. 3, no. 2, pp. 219–235, 1995. View at Google Scholar
  16. S. G. Ruan, “Oscillations in plankton models with nutrient recycling,” Journal of Theoretical Biology, vol. 208, no. 1, pp. 15–26, 2001. View at Publisher · View at Google Scholar · View at Scopus
  17. P. de Leenheer, B. Li, and H. L. Smith, “Competition in the chemostat: some remarks,” Canadian Applied Mathematics Quarterly, vol. 11, no. 3, pp. 229–248, 2003. View at Google Scholar · View at MathSciNet
  18. Z. Q. Lu and K. P. Hadeler, “Model of plasmid-bearing, plasmid-free competition in the chemostat with nutrient recycling and an inhibitor,” Mathematical Biosciences, vol. 148, no. 2, pp. 147–159, 1998. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  19. S. Yuan and T. Zhang, “Dynamics of a plasmid chemostat model with periodic nutrient input and delayed nutrient recycling,” Nonlinear Analysis: Real World Applications, vol. 13, no. 5, pp. 2104–2119, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  20. X.-Z. He, S. Ruan, and H. Xia, “Global stability in chemostat-type equations with distributed delays,” SIAM Journal on Mathematical Analysis, vol. 29, no. 3, pp. 681–696, 1998. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  21. J. Caperon, “Time lag in population growth response of isochrysis galbana to a variable nitrate environment,” Ecology, vol. 50, no. 2, pp. 188–192, 1969. View at Publisher · View at Google Scholar
  22. S. F. Ellermeyer, “Competition in the chemostat: global asymptotic behavior of a model with delayed response in growth,” SIAM Journal on Applied Mathematics, vol. 54, no. 2, pp. 456–465, 1994. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  23. H. Xia, G. S. Wolkowicz, and L. Wang, “Transient oscillations induced by delayed growth response in the chemostat,” Journal of Mathematical Biology, vol. 50, no. 5, pp. 489–530, 2005. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  24. S. Ruan and J. Wei, “On the zeros of transcendental functions with applications to stability of delay differential equations with two delays,” Dynamics of Continuous, Discrete & Impulsive Systems. Series A. Mathematical Analysis, vol. 10, no. 6, pp. 863–874, 2003. View at Google Scholar · View at MathSciNet
  25. J. S. Wroblewski and J. G. Richman, “The non-linear response of plankton to wind mixing events—implications for survival of larval northern anchovy,” Journal of Plankton Research, vol. 9, no. 1, pp. 103–123, 1987. View at Publisher · View at Google Scholar · View at Scopus
  26. J. K. Hale and S. M. Verduyn Lunel, Introduction to Functional-Differential Equations, vol. 99, Springer, New York, NY, USA, 1993. View at Publisher · View at Google Scholar · View at MathSciNet
  27. H. Xia, G. S. K. Wolkowicz, and L. Wang, “Transient oscillations induced by delayed growth response in the chemostat,” Journal of Mathematical Biology, vol. 50, no. 5, pp. 489–530, 2005. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  28. X. Meng, Q. Gao, and Z. Li, “The effects of delayed growth response on the dynamic behaviors of the Monod type chemostat model with impulsive input nutrient concentration,” Nonlinear Analysis: Real World Applications, vol. 11, no. 5, pp. 4476–4486, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus